Puerto Rico, 2024

Debris Flow and Damaging Wind in Puerto Rico, September 5 to 7, 2024

September 5 to 7, 2024 · NWS SJU · 4 events in 4 counties and zones

Unsettled weather conditions prevailed across Puerto Rico through the first week of September as a retrograding upper level trough lingered in the region. The instability of the trough, diurnal heating, and low level moisture combined to generate widespread showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Unsettled weather conditions prevailed across Puerto Rico through the first week of September as a retrograding upper level trough lingered in the region. The instability of the trough, diurnal heating, and low level moisture combined to generate widespread showers and thunderstorms across the region. Each day, accumulations ranged from 2 to 3 inches, with maximum amounts up to 5 inches in some areas. This led to several reports of mudslides, lightning, and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 5, 4:52 PM AST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 5, 4:52 PM AST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
452 PM AST Thu Sep 5 2024

.SYNOPSIS...

Above-normal hot heat indices are expected to persist throughout
the forecast period, primarily due to the combination of above-
normal air temperatures and abundant tropical moisture.
Afternoon showers and thunderstorms are expected again tomorrow,
particularly across the interior and western sectors of Puerto
Rico. Our next tropical wave, which is expected to bring periods
of showers and thunderstorms, will significantly increase the
threat of flooding from Sunday through at least early Tuesday.

&&

.SHORT TERM...Tonight through Saturday...

During the morning, isolated showers began to drift across all the
islands. As the afternoon progressed, convective activity
intensified, with localized thunderstorms producing between 2 and
3 inches of rain according to radar estimates. Maximum
accumulations were observed in municipalities in the interior,
western, southwestern Puerto Rico, and the metro area. A few Flood
Advisories were issued for municipalities such as Cabo Rojo,
Hormigueros, Gurabo, Guayanilla, Maricao, Peñuelas, Ponce, Sabana
Grande, Yauco, Bayamón, and Guaynabo. As expected, it was another
hot day across the islands, with heat indices surpassing 110
degrees in lower elevations. In St. Croix, the warning was
validated with a maximum heat index of 118 degrees Fahrenheit.
Warm-to-hot conditions are likely to continue throughout most of
this period, with temperatures potentially reaching into the upper
90s and heat indices remaining elevated. Residents and visitors
should take precautions to stay hydrated by drinking plenty of
water, wearing light and breathable clothing, and avoiding
prolonged exposure to the sun, especially during peak heat hours.

The short-term forecast remains on track. For the next few hours,
expect rain activity to gradually decrease, allowing for a
quieter night period. However, additional passing showers driven
by the trade winds cannot be ruled out. On Friday, moisture levels
will remain around normal values but will still be sufficient to
trigger rain activity. Additionally, instability will prevail
across the region due to the influence of a retrograding TUTT low
moving from the Central Atlantic toward the U.S. Virgin Islands.
This feature will create favorable conditions aloft for the
development of showers and thunderstorms, especially across the
interior and western sectors of Puerto Rico during the early
afternoon and extending until sunset. As a result, an elevated
risk of flooding, frequent lightning, and strong gusty winds are
some of the anticipated risks for tomorrow.

&&

.LONG TERM...Sunday through Thursday...
.PREV DISCUSSION... /issued 510 AM AST Thu Sep 5 2024/

A tropical wave will bring periods of showers and thunderstorms
across the region on Sunday and possibly Monday. The wave's
trailing moisture could persist through at least Tuesday. This
weather pattern may increase the threat of flooding during the
first half of the upcoming week.

As we move into the peak of the hurricane season, model guidance
suggests a frontal boundary across North America; this frontal
boundary, with its associated surface lows, will move across the
northwestern Atlantic early next week. Additionally, the latest
model solutions suggest a surface low pressure developing near the
Bahamas Islands, promoting an east-southeast to southerly wind
flow across the Northeast Caribbean during the second part of the
following workweek. This wind flow may pool abundant tropical
moisture from the southeast Caribbean over or near Puerto Rico and
the U.S. Virgin Islands, increasing the threat of flooding rains.

Additionally, the abundant tropical moisture, combined with the
above-normal sea surface temperatures around the islands and the
above-normal maximum and minimum air temperatures, may promote the
extension of hot heat indices throughout the long term,
especially in areas where rain activity does not form and even
more if the winds turn from the south.

&&

.AVIATION...
(18Z TAFs)

Brief MVFR conditions could be present from now to 05/23Z due to
TSRA and SHRA near the TAF sites. Therefore, aircrafts can expect,
lower ceiling and oclurred vision around the mountain sections.
Improving conditions will lead VFR conditions from 05/23Z to
06/14Z with increasing winds from the E at 12 knots with gusty
winds and sea breeze variation.

&&

.MARINE...

A surface high pressure across the Atlantic Ocean will promote gentle
to moderate easterly winds over the next few days. Wave height
will range between 2 and 4 feet across the Caribbean and between 3
and 5 feet across the Atlantic Waters.

A tropical wave will cross the Lesser Antilles around Saturday,
with its axis moving across the local region around Sunday,
deteriorating marine conditions. Thunderstorms affecting the
coastal waters of western Puerto Rico are expected each afternoon,
and should increase with the next tropical wave.

&&

.BEACH FORECAST...

The risk of rip currents are expected to remain moderate across
the north-central and northwestern beaches of Puerto Rico, while a
low risk elsewhere. During the next few days, a moderate risk
is anticipated to continue across the whole northern coast of
Puerto Rico, and a low risk elsewhere.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...YZR/DS
LONG TERM....CAM
AVIATION...LIS/DS
PUBLIC...MMC
Hazardous weather outlook, Sep 5, 4:26 AM AST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
426 AM AST Thu Sep 5 2024

AMZ711>745-PRZ001>013-060830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
426 AM AST Thu Sep 5 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible across
the islands. Be aware of thunderstorms in your area and be
prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Impacts possible in some health
systems and in heat-sensitive industries.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along the north and eastern beaches of
Puerto Rico and Culebra.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a risk of thunderstorms and urban and small stream
flooding each day. A moderate risk of rip currents will continue
along the northern and eastern coast of Puerto Rico through the
weekend. Afternoon activity may result in strong thunderstorms
each day. A tropical wave could bring unsettled weather conditions
by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-060830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
426 AM AST Thu Sep 5 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible across
the islands. Be aware of thunderstorms in your area and be
prepared to take shelter.

.Excessive Heat...This level of heat affects anyone without
effective cooling and/or adequate hydration. Impacts likely in
some health systems, heat-sensitive industries and
infrastructure.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly St. Croix.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a risk of thunderstorms and urban and small stream
flooding each day. A moderate risk of rip currents will continue
along the northern and eastern coast of St Croix through most of
the period. Afternoon activity may result in strong thunderstorms
each day. A tropical wave could bring unsettled weather conditions
by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The radar

The San Juan radar (TJUA), 70 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Debris Flow, Adjuntas

When
September 5, 6:33 PM AST to 10:00 PM AST
Where
Adjuntas County, 3.06 mi NNE of Adjuntas to 3 mi NNE of Adjuntas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
18.210, -66.730

The mayor of Adjuntas through social media reported a landslide affecting PR-123 making the road impassable.

Lightning, San Juan

When
September 7, 3:37 AM AST to 5:45 AM AST
Where
San Juan County, 3.91 mi N of San Juan
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
18.436, -66.044

Lightning struck the roof of a house in Residencial Fray Bartolome de las Casas in Santurce. Damage to the roof was visible from inside the house, with paint surrounding the area stripped away and small debris visible on the living room. The house was left without electrical power. Paramedics visited the scene, but everyone was ok.

Lightning, Cabo Rojo

When
September 7, 2:15 PM AST to 3:15 PM AST
Where
Cabo Rojo County, 4.91 mi NNW of Cabo Rojo
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
18.090, -67.170

Lightning struck the outside wall of a house in Urbanizacion Mirador del Sol in Cabo Rojo. Damage was visible from outside the house, with paint and some cement surrounding the areas (entry and exit points were visible and showed damage) stripped away. Small debris was visible in the garden and driveway.

Thunderstorm Wind, Aguada

When
September 7, 9:10 PM AST to 11:00 PM AST
Where
Aguada County, 15.07 mi N of Aguada
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
18.338, -67.178

NWS Employee and local emergency managers reported a fallen tree affecting road PR-416 near km 6.8 in Bo. Lagunas of Aguada, or near Jose Gonzalez Ruiz elementary school. The road was impassable at the time of the event.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216716, 1216711, 1216713, 1216715.